Sleep in children and teens has become a topic of concern, especially in recent years.
With the rise of smartphones, a global pandemic, and the stressors of life, to name a few, young people are not getting the sleep they need. In some cases, this means turning to sleep supplements.
The Associated Press reports that melatonin poisonings in children have increased dramatically in recent years, especially during quarantine. Melatonin is a hormone that can be purchased in over-the-counter forms and used to help people sleep. Many pharmacies sell melatonin gummies, for example, but what you may not know is that these sleep supplements are not regulated by the Food and Drug Administration.
Recent studies have shown how dangerous melatonin overdoses can be. In one study, researchers found that two children under the age of two died after taking too much. These researchers also found that many teenagers turned to melatonin as an aide to commit suicide.
WIBC spoke to Dr. Rao, a pediatric pulmonary and sleep medicine physician with Riley Children’s Health. He listed a few possible reasons for the rise in melatonin use, and strongly suggested that parents keep all items tucked away in their medicine cabinets. He also encouraged people to seek medical help immediately if they feel an overdose has occurred.
In regard to teenagers, a CNN Health article said that they really need 9 hours of sleep per night. This article said that melatonin is often not needed for teenagers, because “the body’s natural chemistry is strong.” However, developing good sleep habits naturally can be difficult.
To address this, Dr. Rao recommended that teens get on a more routine sleep schedule, put away their smartphones at least an hour before bedtime, and spend some time exercising during the day. He noted that parents can help their teens by modeling similar behaviors at home.
Ultimately, many factors can affect how a body absorbs sleep supplements, including previous medical conditions and the chemical makeup of any given supplement. Inversely, there are many reasons why these supplements can be useful.
If you feel like you or someone you know has overdosed, get medical help as quickly as possible. And, if you or someone you know is suicidal, call 911 or contact the National Suicide Prevention Lifeline at 1-800-273-8255.
Viewers with disabilities can get assistance accessing this station’s FCC Public Inspection File by contacting the station with the information listed below. Questions or concerns relating to the accessibility of the FCC’s online public file system should be directed to the FCC at 888-225-5322, 888-835-5322 (TTY), or firstname.lastname@example.org.